Severe C. difficile infection becoming more common among children

SAN FRANCISCO — Incidence of severe Clostridium difficile infection appears to be increasing in frequency, according to researchers from Texas Children’s Hospital in Houston.

Jonathan Crews, MD, from the division of pediatric infectious diseases, Baylor College of Medicine, Houston, said during a presentation at ID Week that CDI is occurring more frequently among children, and that complications related to pediatric CDI were not uncommon. 

“A surprising proportion of severe CDI in children was community-acquired, a finding that warrants further investigation,” Crews said.

Crews and colleagues reviewed medical records of children aged 1 year and older with diarrhea who tested positive for C. difficile by real-time polymerase chain reaction for the toxin-encoding genes tcdA and tcdB. The investigators identified 88 patients from Feb. 1, 2011 to Aug. 31, 2011.

Nineteen children (21.6%) met criteria for severe CDI, defined as the presence of a CDI-related complication or the presence of two or more of the following clinical features: fever, bloody stools, leukocytosis, hypoalbuminemia, or elevated creatinine.
Among children with severe CDI, 31.6% had hospital-acquired CDI, 36.8% had community-acquired CDI and 31.6% had community-onset indeterminate CDI. Nearly 90% of children with severe CDI had an underlying medical condition.

Clinical symptoms of severe CDI included fever (94.7%); abdominal pain (42.1%); vomiting (42.1%); and bloody stools (36.8%). A median of eight bowel movements per day was reported at the peak of illness.

Crews said most children in the study had antibiotic exposures 30 days prior to diagnosis: 84% in the severe group and 78% in the non-severe group.

The most common treatment for severe CDI among children in the study was metronidazole (52.7%), followed by vancomycin (15.8%), or combination therapy (26.3%). Only 42% of children with severe disease received a regimen that contained vancomycin, despite recommendations from the AAP to use vancomycin in children with se vere disease from CDI, Crews said. One patient improved without antibiotic therapy.

Six children (6.8%) had CDI-related complications, including ICU admission at diagnosis (n=3); pneumatosis intestinalis (n=1); need for surgical intervention (n=1); and death (n=1). Thirteen children (14.8%) had severe CDI based on the clinical criteria.

Crews also reported a refractory disease rate of 10.5% and recurrent disease rate of 15.8%. In addition, all-cause 3-month mortality rate was 5.3%, with one death attributable to CDI.

“The clinical picture of CDI in children is similar to that in adults. CDI in children predominantly affects those with underlying medical conditions and commonly causes severe disease,” Crews said. “In children, the clinical features of severe CDI include fever, profuse diarrhea and vomiting, and complications to due severe CDI are not uncommon. And community-associated disease causes a substantial proportion of both severe and non-severe CDI in children.”

For more information:

Crews J. Abstract 87. Presented at ID Week 2013; Oct. 2-6, 2013; San Francisco.

Disclosure: Crews reports no relevant financial disclosures.

See more from ID Week 2013

See all meeting news coverage